Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Las Vegas, NV

July 31, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2005, 2:25 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 2:25 PM PDT (21:25 UTC)
Expired
Jul 31, 2005, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 108 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3225 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 312127
FFWVEF
CAC071-010030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 530 PM PDT

* AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  NEARLY STATIONARY THUNDERSTORM OVER THE MORONGO BASIN. TRAINED 
  SPOTTERS REPORTED WATER AND MUD FLOWING ACROSS HIGHWAY 62 NEAR 
  MORONGO ROAD.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THE MORONGO 
  BASIN AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3408 11644 3413 11649 3410 11660 3404 11661
      3403 11647

$$

MORGAN
1 follow-up statement
000
WGUS75 KVEF 312211
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT SUN JUL 31 2005

CAC071-010030-
SAN BERNARDINO CA-
309 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM PDT FOR SOUTH 
CENTRAL SAN BERNARDINO COUNTY...

AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ANOTHER ROUND OF RAIN WAS BEGINNING TO MOVE INTO THE MORONGO 
BASIN. TRAINED WEATHER SPOTTERS REPORTED WATER AND MUD FLOWING OVER 
HIGHWAY 62 BETWEEN YUCCA VALLEY AND MORONGO VALLEY AT 220 PM...WITH 
TRAFFIC ACCIDENTS RESULTING. THE ADDITIONAL RAIN WILL AGGRAVATE THE 
ONGOING FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3408 11644 3413 11649 3410 11660 3404 11661
      3403 11647

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 9:00 AM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN ANCHORED OVER SOUTH EASTERN
COLORADO THROUGH TUESDAY ALLOWING A MOIST SOUTHERLY FLOW TO CONTINUE
INTO THE AREA. THE MOIST AND UNSTABLE CONDITIONS WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AND BELOW NORMAL
TEMPERATURES ACROSS MUCH OF THE REGION.
&&

.UPDATE...NO CHANGE.
&&

.PREV DISCUSSION...
315 AM PDT SUN JUL 31 2005

.SHORT TERM...IR IMAGERY IS CURRENTLY SHOWING A DISTINCT ROTATION
WITHIN A CLOUD MASS OVER SOUTHERN ARIZONA THAT IS LIKELY ASSOCIATED
WITH AN INVERTED TROUGH CENTERED OVER SOUTH CENTRAL AZ. WIDESPREAD
THUNDERSTORM ACTIVITY DEVELOPED YESTERDAY AFTERNOON ALONG A
DEFORMATION ZONE LOCATED JUST EAST OF THE CWA ALONG WESTERN ARIZONA
AND WAS LIKELY AIDED BY THIS UPPER FEATURE. MODELS BRING THE
INVERTED TROUGH EAST DURING THE DAY WITH THE DEFORMATION ZONE
SETTING UP ACROSS SOUTHERN NEVADA PER THE NAM OR ACROSS MOHAVE CNTY
PER THE GFS. BOTH MODELS ARE IN GREAT AGREEMENT WITH MOIST/UNSTABLE
CONDITIONS ALONG THE SOUTHERN/CENTRAL AND EASTERN CWA TODAY AND
MONDAY WITH RICH THETA E AIR EXTENDING ALONG THIS GENERAL AREA.
HOWEVER...WHERE THE DEFORMATION ZONES SETS UP WILL LIKELY BE KEY TO
WHERE WIDESPREAD THUNDERSTORM ACTIVITY FIRES WITHIN THE CWA. MY BEST
GUESS AT THIS TIME WOULD BE MOHAVE CNTY WHERE BOTH MODELS SHOW THE
HIGHEST QPF AND RICHER MOISTURE. WILL NOT ISSUE ANY WATCH WITH THE
UNCERTAINTY AND HOPEFULLY THE 12Z MODELS GIVE A LITTLE BETTER
INSIGHT. HOWEVER...IT IS PRETTY MUCH A GIVEN THAT ANY STRONG
THUNDERSTORMS  DEVELOPING OVER THE NEXT SEVERAL DAYS WILL LIKELY BE
HEAVY RAINERS PRODUCING A FLASH FLOOD THREAT. ANY SEVERE THREAT WILL
BE WIND GUST RELATED FOR THE MOST PART WITH THE LARGE AMOUNT OF
PRECIPITATION LOADING WITH THESE STORMS.

.LONG TERM...LOOKS LIKE NO REAL END IN SIGHT FOR THE MONSOON
PATTERN. UPPER HIGH BECOMES STRETCHED OUT FROM NORTHERN NV TO KANSAS
WITH A LIGHT EASTERLY FLOW OVER THE FORECAST AREA. THIS WOULD KEEP
FAIRLY MOIST AND UNSTABLE AIR IN PLACE WITH A CONTINUED CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TRAFFIC CORRIDORS
AND THE LAS VEGAS VALLEY THIS AFTERNOON AND EVENING. ERRATIC AND
GUSTY WINDS IN AND NEAR THUNDERSTORMS MAY CAUSE SUDDEN AND DRAMATIC
WIND SHIFTS. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/SALMEN/HARRISON
Hazardous weather outlook, Jul 31, 12:17 PM PDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1217 PM PDT SUN JUL 31 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-011900-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1217 PM PDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...SUNDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM BARSTOW
CALIFORNIA TO TONOPAH NEVADA. SOME OF THE STORMS WILL LIKELY PRODUCE
ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:38 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Jul 30, 7:04 PM PDTFlash Flood WarningVEFSan Bernardino116 min
Jul 31, 12:19 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 31, 12:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 31, 12:58 PM PDTSevere Thunderstorm WarningVEFSan Bernardino33 min
Jul 31, 1:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.